Hi All, I posted on another site also. But wanted to get as many opinions as possible.. I was wondering if anyone has had Epidural steroid injections only to make their pain worse?. A week ago I had epidural steroid injections for continuing back pain following lumbar decompression surgery. I have degenerative discs, a spinal fusion at one level(done 3 years ago), the levels above and below the fusion now seem to be the cause of my pain, Ive been diagnosed with failed back syndrome, lumbar radiculopathy, facet and ligamentous hyperthrophy, bulging discs at both levels the degenerative disc disease and a few others I cannot remember.. Since the injections the pain in my lower back and legs has gotten worse my feet are burning and there is also a feeling of pressure in my lower spine. My question is has anyone had the injections only to make the pain worse?? .. I called the DR who preformed them twice the first time following up to the office call asking how I was doing and then again to tell them its even worse then when I spoke with them the first time.. The nurse basically blew me off and said that I should decide whether I wanted to cancel my next injection which is scheduled for a week from today and told me the injections wouldnt worsen the pain.. when I asked if I should see the dr she told me to decide about the second injection and call back in a few days to schedule a followup .. Im concerned that something from the injections may be causing the symptoms I am having now and am starting to get scared.. If anyone has any insight to what I am expieriencing please feel free to comment.. By the way I Am only in my 30s and have no real reason to why my back is the way it is, no falls, injuries, ect. I am seeing my primary care Dr this afternoon. But just wondered if anyone else has gone thru this.
I went to a Pain Specialist yesterday for my back and he wanted to do the ESI injections with Kenalog...infact that is the only thing he does. A previous doctor wanted to use DepoMedrol. As it took weeks to get either appointments after referals from my Orthopedic doctor, I spent some time on the web researching.
I truly wish I had some suggestions to help you with your pain. From what I've read, the pain initially after the injections seems to be much worse, but typically only lasts for a few days. I think you should get a referal to a nuerologist as soon as possible.
FYI...There appears to be protential for problems with the drugs they inject due to preservatives ie, Kenalog and DepoMedrol, but this seems to happen some time after the injections as in months or years.
As anxious as everyone has been for me to have these injections, especially Worker's Comp and the Disability Insurance folks, the pain doc decided yesterday that I was not a good candidate due to hypothyroidism and a bad reaction I had early on to oral steroids, not to mention my apprehension of the procedure...period.
I'm pretty sure I read somewhere on the net that neither Kenalog or DepoMedrol were approved by the manufacturers or the FDA for use in the spine, but I have been unable to locate the information again. If anyone sees this and can direct me, I would approciate it.
There is an on line publication that addresses ESI's. The Burton Report. You might have to look around on it, but the up side is that there is no ads or pop ups and it is simply an information site with articles.
Thank you, Moonlight. I found The Burton Report and also the package inserts from the manufacturers stating that they are not to be injected into the spinal cord (intrathecal injection) or administered locally to neural tissue.
I had an ESI in June of 2004 that made my pain WORSE. I was told that it is not a common thing, BUT it DOES happen. I was scheduled for the 3 shots and since I had a reaction to the first one, my Dr told me not to go for the other two.
I have ruputed disc l4 l5 several bulging discs sevrer stenosis had two shots they both made pain and numbness worse actually put numbness into my left leg which i didnt have before injections was only in right leg and foot before the second shot i told doc doing it that it had made it worse and put pain and numbness where i didnt have it before he basically sid i was crazy and that couldnt happen well it did and i refuse to have the third shot have an appt with mt neurosurgeon who ordered the shots so lets see if he thinks im "crazy" also